Background: Olanzapine is commonly prescribed to patients with schizophrenia. One retrospective study demonstrates the efficacy of physostigmine in reversing mental status changes induced by olanzapine. We report two patients with delirium due to confirmed olanzapine overdose treated with physostigmine. One patient's mental status transiently returned to normal. The other patient completely recovered. CASE 1: A 25-year-old man ingested 300 mg of olanzapine. On presentation, he was agitated, delirious, tachycardic, had dry skin and mucous membranes, and dilated pupils (6 mm) minimally reactive to light. Physostigmine, 0.5 mg, was given intravenously (IV) without effect. Additional physostigmine doses of 1.5 mg IV administered 5 minutes later and then 1 mg IV resulted in the patient having a clear sensorium and normal mentation. The patient's mental status continued to remain normal for the duration of his hospital stay. Olanzapine was identified in the urine by high performance liquid chromatography. CASE 2: A 20-year-old female ingested 600 mg of olanzapine. On presentation, she was tachycardic, obtunded, and minimally responsive to painful stimuli, with decreased bowel sounds, dry skin and dry mucous membranes. Physostigmine, 2 mg, was given IV. Shortly thereafter she regained full consciousness and began speaking coherently. She remained in this condition for approximately 30 minutes, and then became obtunded. Her serum olanzapine concentration was 1230 ng/mL. No further doses of physostigmine were administered. On day 3 of admission her mental status returned to normal.
Conclusion: We report two cases of olanzapine-induced mental status changes treated with physostigmine. The utility of physostigmine as a safe or necessary antidote in the setting of olanzapine overdose remains to be determined.